Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 203, NWS North Platte, NE

August 22, 1997Brown County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 22, 1997, 7:23 PM CDT for Brown County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 1997, 7:23 PM CDT (00:23 UTC)
Expired
Aug 22, 1997, 8:25 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Brown County, NE

What was reported inside it

TimeReportWhereRemark
Aug 22, 8:00 PM CDTHail 0.88Johnstown, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
1.4
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 230022 RRA
SVRLBF
NEC017-230125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM CDT FRI AUG 22 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 825 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...NORTHWESTERN BROWN COUNTY
 
AT 721 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 22 MILES NORTH NORTHWEST OF AINSWORTH OR 18 MILES
NORTH OF JOHNSTOWN MOVING SOUTH SOUTHWEST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:15 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 22, 3:15 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT THU AUG 22 1997

FORECAST PROBLEM...CHANCES FOR THUNDERSTORMS TONIGHT AND TEMPERATURES

CURRENT KLNX WITH NO INDICATION OF THUNDERSTORM DEVELOPMENT AT THIS
TIME. HOWEVER...VISIBLE SATELLITE INDICATING SOME POSSIBLE DEVELOPMENT
NEAR BROWN COUNTY. AN ISOLATED THUNDERSTORM OVER FRONT RANGE OF WYOMING
MOVING SOUTHEAST INTO NEBRASKA PANHANDLE DISSIPATED. WATER VAPOR
IMAGERY SHOWING SHORTWAVE OVER CENTRAL WYOMING. 18Z SURFACE ANALYSIS
INDICATING TROUGH NEAR THE NORTHWEST CORNER OF THE PANHANDLE WITH 60
DEGREE DEWPOINTS OVER THE CENTRAL PART OF THE FA.

UPPER RIDGE PERSISTS OVER THE ROCKIES THROUGH 48 HOURS WITH NEBRASKA IN
NORTHWEST FLOW. THE SURFACE TROUGH SHOULD MOVE EAST TONIGHT ACROSS FA
ALONG WITH PVA. BY SATURDAY TROUGH SHOULD BE PAST MOST OF FA EXCEPT FOR
ONL AREA. ANOTHER TROUGH MOVES INTO NORTHWEST PANHANDLE SATURDAY NIGHT
AND CONTINUES TO DEVELOP IN THE PANHANDLE ON SUNDAY. THE ETA PROGS
ANOTHER WAVE TO AFFECT PANHANDLE ON SUNDAY.
TONIGHT...AVERAGE RH OF 50 PERCENT ALONG WITH WIDELY SCATTERED
THUNDERSTORMS SHOULD MAKE PARTLY CLOUDY SKY. WINDS SOUTHEAST 5-10.
THETA-E RIDGE IS POSITIONED ACROSS WESTERN NEBRASKA.

SATURDAY...AVERAGE RH CONTINUES AT 50 PERCENT SO PARTLY CLOUDY. ONL
WOULD HAVE A SMALL CHANCE FOR PRECIP NEAR TROUGH. BOUNDARY LAYER WINDS
INDICATED SOUTHWEST 5-10.

SATURDAY NIGHT...PARTLY CLOUDY SKY CONTINUES WITH ISOLATED
THUNDERSTORMS POSSIBLE IN THE NORTHWEST PANHANDLE. SOUTH WIND 5-10.

SUNDAY...TROUGH DEVELOPS IN WESTERN NEBRASKA WITH CHANCE FOR PRECIP IN
PANHANDLE. AVERAGE RH INDICATES PARTLY CLOUDY. WINDS SOUTH 5-10 AHEAD OF
TROUGH.

LBF UU 060/090 060/091 061 20-
OGA UU 060/090 061/092 060 20-
IML UU 060/090 060/092 060 20-
VTN UU 057/090 061/093 062 2-1
ONL UU 059/087 061/092 061 21-

FS

In the hours before

Local storm report, Aug 22, 1:49 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
148 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

071n2 PM    2 ENE VENANGO             NE   1.00 INCH HAIL
08/21/97   PERKINS

SP
Local storm report, Aug 22, 6:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
649 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    9 SSW THEDFORD            NE   1.00 INCH HAIL
08/22/97   THOMAS

0625 PM    9 SSW THEDFORD            NE   1.00 INCH HAIL
08/22/97   THOMAS

M. MUTCHLER
Local storm report, Aug 22, 6:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
656 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    21 NW SPRINGVIEW          NE   1.00 INCH HAIL
08/22/97   KEYA PAHA

M. MUTCHLER
Local storm report, Aug 22, 6:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
656 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

065"0 PM    21 NW SPRINGVIEW          NE   1.00 INCH HAIL
08/22/97   KEYA PAHA

M. MUTCHLER
Local storm report, Aug 22, 7:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
721 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    18 NW SPRINGVIEW          NE   2.00 INCH HAIL
08/22/97   KEYA PAHA

M. MUTCHLER
Local storm report, Aug 22, 7:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
721 PM CDT FRI AUG 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    18 NW SPRINGVIEW          NE   2.00 INCH HAIL
08/22/97   KEYA PAHA

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:41 PM CDTSevere Thunderstorm WarningLBFCherry64 min
Aug 22, 7:56 PM CDTTornado WarningLBFCherry64 min
Aug 23, 6:31 PM CDTSevere Thunderstorm WarningLBFCherry64 min
Aug 23, 6:40 PM CDTSevere Thunderstorm WarningLBFThomas65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.